HUDSON — An overdose spike alert has been issued for Columbia County.
Greener Pathways Program Director Carl Quinn said Columbia County had one overdose around 5 p.m. Wednesday in the northern part of the county and another overdose around 4:30 a.m. Thursday morning in the eastern part of the county. Both were nonfatal.
Ulster County is also currently experiencing an overdose spike, Quinn said. There have been four nonfatal overdoses in Ulster County over the last 24 hours as of Thursday morning.
Quinn said it is very possible the cases in both counties could be connected.
The cause of the overdoses is not known, but if they involve the synthetic opioid fentanyl, there could be more overdoses in the area.
“We’re always hopeful that there aren’t more, but [it] would seem that if it was fentanyl it would be likely that there will be more overdoses,” Quinn said. “That’s part of the reason we want to get the alert out so quick is so that maybe we can prevent some of those from happening if people know that it’s out there.”
An overdose spike alert was issued in Columbia County earlier this month as well. So far in January, there have been nine overdoses in Columbia County and 11 in Greene County, Quinn said. None of the overdoses were fatal.
The number of overdoses so far in January of this year is higher than they were during the same time period last year, Quinn said. From Jan. 1 to Jan. 21 in 2020, there were three overdoses in Greene County and two overdoses in Columbia County.
Quinn said the increase in the number of overdoses this year may be due to the impact of the COVID-19 pandemic.
“We think a lot of it has to do with COVID,” Quinn said. “With people isolating and not being connected to normal courses of treatment and follow-up, whether that’s with DSS (Department of Social Services) or mental health or Twin County Recovery Services, and the inability to attend self-help meetings. A lot of the meetings are closed. Most of this is probably attributable to some type of COVID isolation.”
Greener Pathways encourages people in Columbia or Greene counties who need Narcan or fentanyl test strips to text NARCANKIT to 21000 and a Greener Pathways peer advocate will assist them.
Narcan is a overdose-reversal drug, Quinn explained. When an individual uses opioids, such as fentanyl or heroin, the opioid attaches to the receptors in the individual’s brain. This can cause the person to stop breathing and halts their heart rate, causing an overdose. Narcan reverses this process, which can be lifesaving if administered in time.
Fentanyl test strips can be used to test drugs to see if there is fentanyl in them. Fentanyl is 100 times stronger than heroin, Quinn said in a previous interview. Having a very small amount of it in a drug supply can cause an overdose.
The Centers for Disease Control and Prevention website reports that over 81,000 drug overdose deaths occurred in the United States in the 12 months ending in May 2020, the highest number of overdoses ever recorded during a 12-month period, according to CDC data. The latest numbers suggest an acceleration in the number of overdose deaths during the pandemic, according to the CDC website.
“The disruption to daily life due to the COVID-19 pandemic has hit those with substance-use disorder hard,” CDC Director Robert Redfield, M.D. said in a December statement. “As we continue the fight to end this pandemic, it’s important to not lose sight of different groups being affected in other ways. We need to take care of people suffering from unintended consequences.”
If someone you know experiences an overdose you should immediately call 911, according to the Greener Pathways website. New York’s 911 Good Samaritan Law allows for people to call 911 without fear they will be arrested if they are having a drug or alcohol overdose that requires emergency medical care or if they witness someone overdosing, according to the state Department of Health website.